Eruptive purpuric papules on the arms; a case of chemotherapy-induced inflammation of actinic keratoses and review of the literature

Cindy J. Chambers, Helen Liu, Clifton R. White, Kevin P. White, Victoria R. Sharon

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

Chemotherapy-induced inflammation of actinic keratosis can present in patients with subclinical actinic keratoses that become erythematous and pruritic within weeks of initiating systemic chemotherapy. The reaction is limited to sun-exposed areas and, classically, histologic findings of parakeratosis and epidermal necrosis with keratinocyte nuclear pleomorphism are present. Exuberant reactions with extensive epidermal necrosis may lead to subepidermal vesiculation. We report a case of a 67-year-old man with a history of chronic hepatitis B virus infection and recently diagnosed squamous cell carcinoma of the lung who was noted to have progressive asymptomatic violaceous papules on the extensor forearms and distal upper arms while hospitalized for possible sepsis following initiation of chemotherapy. A dermatology consulatation was requested to rule out possible vasculitis. It is important to recognize chemotherapy-induced inflammation of actinic keratoses in predisposed patients; it may be managed successfully with topical corticosteroids and does not necessitate discontinuation of the offending chemotherapeutic agent.

Original languageEnglish (US)
JournalDermatology Online Journal
Volume20
Issue number1
StatePublished - Jan 27 2014

Keywords

  • Actinic keratoses
  • Chemotherapy eruption
  • Purple red macules
  • Purpura
  • Purpuric papules
  • Sepsis
  • Vasculitis
  • Violaceous papules

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Eruptive purpuric papules on the arms; a case of chemotherapy-induced inflammation of actinic keratoses and review of the literature'. Together they form a unique fingerprint.

Cite this